safety medical

Prednisone Dosage: 5mg, 10mg, 20mg

Prednisone is an anti-inflammatory that is used for all sorts of medical treatment programs involving a wide range of diseases, chronic pain afflictions, and other various disorders. Consequently, the dosages will vary and are often increased and decreased incrementally over the course of the treatment program. The common practice of prescribing physicians is to gradually lessen the dosage as the patient becomes no longer in need of the prednisone so as not to shock the body's system and cause further medical conditions to arise.

The initial dosages for prednisone will vary from prednisone 5 mg to prednisone 60 mg, depending on the ailment or affliction for which it is prescribed. Some of the usual conditions include arthritis, Crohn's Disease, lupus, and severe allergic reactions of the skin. But because prednisone is a form of steroid, its uses are wide ranging, and therefore, its dosages follow suit accordingly.

For example, prednisone is used as a maintenance therapy drug for Addison's Disease where adults might be required to ingest a very small amount of prednisone 5mg in the morning as well as in the evening before bed. This dosage also works well in the treatment of congenital adrenal hyperplasia.

It is not uncommon to begin with this prednisone 5 mg dosage for patients recovering from kidney transplant surgeries. Gradually, over the course of the treatment program, the patient's dosage will be increased incrementally by the physician to prednisone 10 mg on to prednisone 20 mg and perhaps as high as prednisone 60mg at the highest state. Again, as the need for the drug decreases, the dosage will decrease incrementally again as well.

For some diseases and disorders, the physician may begin the dosage at a higher rate other than prednisone 5 mg. For treatment of multiple myeloma, the standard beginning dosage is prednisone 20 mg again increasing to prednisone 60 mg.

The prescribing physician will always warn the patient to pay strict adherence to the administering of the medication. Timely and scheduled intake of the drug is highly important, and if a patient happens to miss a dosage, they are not to double dose on the next scheduled time. This could cause severe reactions or harmful side effects, perhaps derailing the treatment program off course altogether.

The ultimate level of dosage for the treatment program will be decided by the prescribing physician based on the patient's medical history and specific individual disorder. Should the patient begin to exhibit any possible side effects, he or she is instructed to inform the prescribing medical professional immediately. Dosages may then be altered based upon this new information and at the discretion of the attending physician.

3.19 / 528 votes (click to rate this article)

Comments

I can't believe the pain I am in from tapering from 5 mg daily to 2 1/2. I have pains in all of my joints and muscles. I have been very depressed and didn't know why until I read this article. My fatigue is high and no one told me changing from 5-2/1/2 could cause exactly what is written here. I also thought I had a cold and then sinus infection. I have been seeing different doctors and all the time it is withdrawal from this drug. I think docs need to give much more info to patients on this. I will be calling my doc tomorrow. Thank you

Generally speaking, 5 mg per day is the last step in tapering off while on prednisone. I took 20 mg per day for 2 months, tapered to 10 mg for 2 weeks and tapering again today to 5 mg for another two weeks before discontinuing for a period of time. It is more likely the pain you are experiencing is caused by something else and was being relieved by prednisone until you stopped taking the proper dosage you needed. You didn't say how long you had been taking prednisone but always consult with your physician when changing the dosage.

Don't be so fast to blame a minor dosage of prednisone on changes in your condition and behavior when your only basis is this article. Your condition may have changed even without taking the drug.

I have been on 20 mg. of prednisone everyday for the last few years. I have been on prednisone a smaller dose everyday for the ast 20 YEARS. My new Dr, just started a 5 mg decress daily I can not even tell you how bad the pain is I feel so sick . Has anyone else been on his for that amount of time. I have every sde effect you can get from the drug. I feel like I should be in the hospital for the first part of yapering any help!

I can see why you switched doctors. Taking prednisone for 20 years is like "putting nails in your own coffin" my doc told me. Prednisone only "masks" the pain and doesn't improve your condition. Debbie, sounds like your new doc is doing the right thing by gradually decreasing your dosage. After all these years, hopefully, your adrenal glands will kick back in and start doing their job again. You really should be in the hospital so you can be monitored while tapering off for taking the drug for such a long period of time. Good luck!!!

I think "Debbie" is pulling our leg. at least I hope she is.. first, I don't think you could live 20 years without a major medical Issue. So lets leave it at that.

This is a last resort medication, in my book. Short term only. My question is, are their variations of this type of drug that work better and have less side effects. If not now, why? One Shot a year should be the max of this stuff you should take.. I blew out a tendon, and the darn thing never healed. trust me on this point. All because of Prednisone.

My neighbor has been on 40 milligrams of prednisone a day for over 10 years I saw her prescription and told her how dangerous it was

I totally understand everyone's fears and complaints. I was diagnosed with Famialia Mediterranean Fever when I was 14. I'm currently in a flare up and my doctor has prescribed that s drug for my fevers. I'm on 20mg for two days, then it reduces from then on. I've taken fifty and the side effects were horrible for me.

I have had to use Pred. off and on for many years for Ashthma and now my Adrenals are compromised. I am taking Rayo 5mg. for a maintenance med so I can function. Anyone thing that is a bad thing if I take it for life. I am 59.

Note: I would not use Pred if I did not absolutely have to live my life. I would not take more than suggested and would always get 2nd opinions for large doses long term.

It can wreck your bones, make you feel crazy, affect your sight, make you fat, give you Cushings, and it's just a nasty drug unless you need it badly. I hope that I am doing the right thing by taking this Rayo 5 mg long term.

Leave a Reply

Submit comment